Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 775, NWS Jackson, MS

November 18, 2003Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this severe thunderstorm warning at Nov 18, 2003, 5:59 PM CST for Ashley County, Chicot County, Arkansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 5:59 PM CST (23:59 UTC)
Expired
Nov 18, 2003, 7:00 PM CST
In force
61 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Ashley County, AR, Chicot County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 2:50 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 12.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 295 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
295 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 182359
SVRJAN
ARC003-017-190100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
558 PM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASHLEY COUNTY IN SOUTHEAST ARKANSAS
  CHICOT COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 700 PM CST

* AT 558 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 2 MILES WEST OF MONTROSE...MOVING EAST AT 30   
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MONTROSE AT 600 PM CST
  BE NEAR LAKE VILLAGE AT 630 PM CST

HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS AND TORRENTIAL RAIN ARE 
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE 
THE STORM PASSES.

LAT...LON 3337 9163 3324 9165 3316 9124 3343 9124

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 3:45 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Nov 18, 3:45 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CST TUE NOV 18 2003

FORECAST CHALLENGES THIS PACKAGE REVOLVE AROUND TSRA CHANCES TONIGHT
AND STRENGTH OF NW WINDS LATE TONIGHT AND TOMORROW.

.SYNOPSIS...
COLD FRONT STILL LINGERING TO THE WEST OF THE CWFA AT THIS HOUR
EXTENDING FROM SE MISSOURI THROUGH WEST ARKANSAS AND EAST CENTRAL
TEXAS.  STRONG SQUALL LINE OF TSRA HAS PUSHED WELL INTO ALABAMA AND
SOME CLEARING HAS TAKEN PLACE OVER ARKANSAS...LOUISIANA AND FAR WEST
MISSISSIPPI.  THIS HAS ALLOWED FOR AN INCREASE IN INSTABILITY AHEAD
OF THE SFC COLD FRONT AND DEEPENING MID LEVEL DISTURBANCE.
COMBINATION OF INSTABILITY...LIFT FROM THE SFC FRONT AND STRONG COLD
POOL AT MID LEVELS RESULTING IN A THREAT FOR TSRA AND SEVERE
HAIL...AND TSRA ALREADY DEVELOPING OVER CENTRAL ARK AND NORTH
CENTRAL LA.  EXPECT SCT SHRA AND TSRA ACTIVITY TO MOVE INTO THE
REGION LATE THIS AFTERNOON AND THIS EVENING AS THIS DISTURBANCE
SLOWLY MOVES EASTWARD.

.SHORT TERM...
COLD FRONT WILL MOVE ACROSS THE AREA TONIGHT.  TSRA DEVELOPING AHEAD
OF THIS FRONT WILL AFFECT NORTHERN AND CENTRAL PORTIONS OF THE CWFA
AND HAVE KEPT HIGHEST POPS IN THESE AREAS.  WITH STRONG COLD POOL
ALOFT SEVERE HAIL WILL BE POSSIBLE...ESPECIALLY OVER NORTHWEST
PORTIONS OF THE CWFA.  HWO HANDLES THIS WELL.  WILL INCLUDE MENTION
SMALL HAIL POSSIBLE IN CENTRAL ZONES.

ONCE THE FRONT SWINGS THROUGH THE REGION...ATTENTION QUICKLY FOCUSES
ON THREAT FOR STRONG GRADIENT WINDS.  GFS AND ETA AGREE ON STRONG
NVA AND SUBSIDENCE IN THE WAKE OF THE EXITING MID LEVEL
DISTURBANCE.  A CHECK OF KINEMATIC FIELDS ON BOTH THE ISENTROPIC AND
PRESSURE LEVELS INDICATE 40 TO 50 KT WINDS JUST ABOVE THE SFC.  WITH
SFC PRESSURE GRADIENT TIGHTENING...OPTED TO ISSUE A WIND ADVISORY
FOR AREAS ALONG AND WEST OF THE INTERSTATE 55 CORRIDOR FOR SUSTAINED
WINDS BETWEEN 20 AND 30 MPH WITH GUSTS APPROACHING 40 MPH.  EXPECT
WINDS TO BEGIN SLACKING AS WEDNESDAY AFTERNOON WEARS ON.

THEREAFTER...THE SHORT TERM WILL BE RATHER BENIGN.  A SEASONABLE
AIRMASS WILL SETTLE OVER THE REGION AND MUCH OF THE LOWER MS RIVER
VALLEY WILL BE DOMINATED BY A SFC RIDGE OF HIGH PRESSURE. LEANED
TOWARD FWC TEMPS TONIGHT AND MAV TEMPS FOR THE REMAINDER OF THE
PERIOD.

.LONG TERM...OPS GFS...EURO AND UKMET GENERALLY SIMILAR TODAY AND
MADE LITTLE CHANGES TO THE GOING FORECAST.  EXPECT A GRADUAL WARM UP
THIS WEEKEND AS SFC HIGH PRESSURE SHIFTS EASTWARD AND UPPER LEVEL
RIDGE BUILDS INTO THE REGION.  MODELS AGREE THAT AN UPPER LEVEL
DISTURBANCE WILL DIG INTO THE REGION BY SUNDAY.  STILL SOME
QUESTIONS AS TO HOW MUCH MOISTURE WILL RETURN TO THE REGION...AND
THUS THERE ARE CONTINUING QUESTIONS AS TO THE POTENTIAL FOR SEVERE
WEATHER. CONTINUED MENTION IN THE HWO TEXT AND WILL ALLOW FUTURE
MODEL RUNS TO SHED MORE LIGHT ON THE TSRA POTENTIAL.

GENERALLY STAYED AT OR ABOVE MEXMOS TEMPS THROUGH THE PERIOD AND
MAINTAINED CHANCE POPS FOR LATE SUNDAY/EARLY MONDAY TIME PERIOD.
AMOUNT OF COOLING IN THE WAKE OF THIS DISTURBANCE IS ALSO IN
QUESTION AND REMAINED CONSERVATIVE.
&&

.PRELIMINARY POINT TEMPS/POPS...
JAN 53  62  38  69  43 / 50 00 00
MEI 55  61  38  68  41 / 50 20 00

.JAN WATCHES/WARNING/ADVISORIES...
MS...WIND ADVISORY FOR AREAS ALONG AND WEST OF INTERSTATE 55 LATE
TONIGHT AND WEDNESDAY.
LA...WIND ADVISORY LATE TONIGHT AND WEDNESDAY.
AR...WIND ADVISORY LATE TONIGHT AND WEDNESDAY.
&&

GAGAN
Hazardous weather outlook, Nov 18, 3:03 PM CST, 2 hours 56 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
192103-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND WEDNESDAY...

...THUNDERSTORMS...
A DEEP UPPER LOW WILL DEVELOP OVER THE ARK-LA-TEX THIS AFTERNOON.
 THE POCKET OF COLD AIR ALOFT WILL RESULT IN RATHER FAVORABLE
CONDITIONS FOR ISOLATED SEVERE THUNDERSTORMS WITH LARGE HAIL LATE
THIS AFTERNOON AND EARLY THIS EVENING OVER SOUTHEAST ARKANSAS AND
NORTHWEST MISSISSIPPI...MAINLY BETWEEN 4 PM AND 8 PM.  THE THREAT
OF LARGE HAIL WILL BE GREATEST ALONG AND NORTH OF A LINE FROM
CROSSETT ARKANSAS TO GREENVILLE TO CARROLLTON MISSISSIPPI.

...NON PRECIPITATION...
SUSTAIN WINDS OF 25 MPH WITH GUSTS OF 40 MPH WILL
GO INTO EFFECT FOR LATE TONIGHT AFTER MIDNIGHT THROUGH WEDNESDAY
FOR A WIND ADVISORY. THE WIND ADVISORY WILL BE ALONG AND WEST OF
INTERSTATE 55 CORRIDOR...WHILE CAUTION AT
AREA LAKES WILL GO IN EFFECT FOR AREAS EAST OF THE INTERSTATE 55
CORRIDOR.  WINDS WILL DECREASE DURING THE WEDNESDAY AFTERNOON
FROM THE WEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS MAY BE NEEDED
LATE THIS AFTERNOON AND EARLY THIS EVENING MAINLY ALONG AND NORTH
OF A HIGHWAY 82  CORRIDOR.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Nov 18, 12:00 PM CST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0300 AM    COUNTYWIDE                LA   WIND DAMAGE
11/18/03   FRANKLIN LA                    POWERLINES DOWN. REPORTED
                                          BY ELECTRIC POWER
                                          ASSOCIATION.
Local storm report, Nov 18, 2:38 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
238 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 AM    PACE                      MS   WIND DAMAGE
11/18/03   BOLIVAR                        WINDOWS BLOWN OUT OF A
                                          JEEP.REPORTED BY BOLIVAR
                                          COUNTY EMA.

0525 AM    PORT GIBSON               MS   WIND DAMAGE
11/18/03   CLAIBORNE                      A FEW TREES DOWN.
                                          REPORTED BY CLAIBORNE
                                          COUNTY EMA.

1030 AM    COLLINS                   MS   WIND DAMAGE
11/18/03   COVINGTON                      A FEW TREES DOWN IN
                                          COLLINS. REPORTED BY
                                          COVINGTON COUNTY EMA.

0540 AM    EAGLE LAKE                MS   WIND DAMAGE
11/18/03   WARREN                         A FEW TREES DOWN IN EAGLE
                                          LAKE. REPORTED BY WARREN
                                          COUNTY EMA.

0940 AM                              MS   WIND DAMAGE
11/18/03   NESHOBA                        A FEW TREES DOWN ALONG
                                          THE NEWTON NESHOBA COUNTY
                                          LINE. REPORTED BY NESHOBA
                                          COUNTY EMA.

1000 AM    PURVIS                    MS   WIND DAMAGE
11/18/03   LAMAR                          A FEW TREES DOWN IN
                                          PURVIS ON BAKER STREET.
                                          REPORTED BY LAMAR COUNTY
                                          EMA.
Local storm report, Nov 18, 3:28 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
328 PM CST TUE NOV 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 AM                              MS   WIND DAMAGE
11/18/03   JONES                          SCATTERED POWER LINES
                                          DOWN. REPORTED BY DIXIE
                                          EPA.

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.